Format

Send to

Choose Destination
Pharmacotherapy. 2009 May;29(5):608-12. doi: 10.1592/phco.29.5.608.

Clopidogrel-induced hepatocellular injury and cholestatic jaundice in an elderly patient: case report and review of the literature.

Author information

1
Department of Internal Medicine, Lenox Hill Hospital, 100 East 77th Street, New York, NY 10021, USA.

Abstract

In patients undergoing percutaneous coronary intervention and in those with acute coronary syndromes, clopidogrel plus aspirin is the first-line antiplatelet therapy for reducing cardiovascular events. Although clopidogrel is generally well tolerated, with rash, indigestion, vomiting, diarrhea, and bleeding being the most common adverse effects, rare but serious complications may occur. We describe a 78-year-old woman who underwent percutaneous coronary intervention with drug-eluting stents; clopidogrel and aspirin were started as antiplatelet therapy. Three weeks later, the patient developed mixed hepatocellular and cholestatic liver injury. Clopidogrel was discontinued, and her liver profile results began to improve. Her diagnostic work-up included screening for hepatitis, infectious mononucleosis, and rheumatologic diseases, as well as ultrasonography, magnetic resonance imaging, and endoscopic retrograde cholangiopancreaticography; all results were normal. On day 5 of hospitalization, because of the patient's risk for thrombosis secondary to the drug-eluting stents, clopidogrel was reintroduced; her liver enzyme levels increased. In the absence of any biliary obstruction or other obvious causes of hepatic injury, drug-induced hepatocellular injury and cholestatic jaundice were suspected, and clopidogrel was again discontinued. The patient's liver function tests gradually improved 3 days later and showed marked improvement at her 2-week follow-up visit after discharge. Use of the Maria and Victorino scale for diagnosis of drug-induced hepatotoxicity indicated a probable (score of 14) relationship between clopidogrel and mixed hepatocellular injury and cholestatic jaundice in this patient. Although routine liver function testing is not recommended in patients who receive clopidogrel, having a high index of clinical suspicion, drug rechallenge, and excluding other obvious causes are required to establish the diagnosis of a rare drug complication such as clopidogrel-induced hepatic injury.

PMID:
19397467
DOI:
10.1592/phco.29.5.608
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center